The Oxford-AstraZeneca COVID-19 vaccine may be associated with low platelet count in rare cases, British researchers have reported.
A new study showed idiopathic thrombocytopenic purpura (ITP) develops in about 11 per million doses.
The Medical and Healthcare products Regulatory Agency (MHRA) had previously reported low platelet counts in combination with blood clots following vaccination with the Oxford-AstraZeneca vaccine, estimated to occur at a rate of approximately 13 per million first doses.
The study of 5.4 million people in Scotland, of whom 2.5m had received their first vaccine dose, is the first analysis of ITP, clotting and bleeding events following vaccination for an entire country.
The research team, led by the University of Edinburgh, say the increased chance of developing ITP after receiving the vaccine remains smaller than the risk of developing it because of COVID-19 and it should not stop the roll out of the vaccine programme.
The same risk was not found for the Pfizer-BioNTech vaccine, while other vaccines were not included in the study, which is published in Nature Medicine.
Those most at risk from ITP were older, with an average age of 69 years, and had at least one underlying chronic health problem such as coronary heart disease, diabetes or chronic kidney disease.
The researchers were unable to establish a definitive link between other forms of clotting, including cerebral venous sinus thrombosis (CVST), due to the very low number of cases in vaccinated people included in the study.
The analysis was undertaken as part of the EAVE II project, which uses anonymised linked patient data to track the pandemic and the vaccine roll out in real time.
Data was included up to 14 April 2021 for people in Scotland who had received the first dose of either vaccine. By this date more than 1.7 million had received an Oxford-AstraZeneca jab and 800,000 had had a dose of the Pfizer-BioNTech vaccine.
The research team, which included scientists at the Universities of Strathclyde, Aberdeen, Glasgow, Oxford, Swansea and St Andrew's, Victoria University of Wellington, Queen's University Belfast, and Public Health Scotland (PHS), also looked at health records dating back to September 2019 to investigate any previous issues with ITP, clotting or bleeding disorders.
The data indicated there was a slight increase in ITP in the second week following vaccination for those who received the Oxford-AstraZeneca vaccine and possibly also increased risk of arterial clotting and bleeding events.
The researchers point out the 11 cases of ITP per million vaccine doses is similar to numbers seen for hepatitis B, MMR and flu vaccines, which range from 10 to 30 cases of ITP per million doses. They add that a causal association between the Covid-19 vaccine and ITP has not yet been identified but is under investigation.
The study included relatively few vaccinated people under 40, especially for the Oxford-AstraZeneca vaccine, because the Scottish vaccination programme followed the recommendations of the Joint Committee on Vaccination and Immunisation, which prioritised vaccinations for older and vulnerable adults.
Professor Aziz Sheikh, director of the University of Edinburgh's Usher Institute and EAVE II study lead, said: "This careful analysis of an entire country's vaccination programme, which involved the study of over 2.5m first dose vaccines, has found a small increase in the risk of ITP, clotting and bleeding events following the Oxford-AstraZeneca vaccine.
“This very small risk is important but needs to be seen within the context of the very clear benefits of the vaccines and potentially higher risks of these outcomes in those who develop COVID-19."
Simpson CR, Shi T, Vasileiou E, Katikireddi SV, Kerr S, Moore E, McCowan C, Agrawal U, Shah SA, Ritchie LD, Murray J, Pan J, Bradley DT, Stock SJ, Wood R, Chuter A, Beggs J, Stagg HR, Joy M, Tsang RSM, de Lusignan S, Hobbs R, Lyons RA, Torabi F, Bedston S, O'Leary M, Akbari A, McMenamin J, Robertson C, Sheikh A. (2021) “First-dose ChAdOx1 and BNT162b2 COVID-19 vaccines and thrombocytopenic, thromboembolic and hemorrhagic events in Scotland.” Nature Medicine, doi: 10.1038/s41591-021-01408-4.
Disclaimer: The news stories shared on this site are used as a way to inform our members and followers of updates and relevant information happening in Haematology. The BSH does not endorse the content of news items from external sources, and is not in a position to verify the findings, accuracy or the source of any studies mentioned. Any medical or drugs information is provided as an information resource only, and is not to be relied on for any diagnostic or treatment purposes.
News service provided by Englemed News http://www.englemed.co.uk/